The mainstays of medical therapy in organophosphate (OP) poisoning include atropine, pralidoxime (2-PAM), and benzodiazepines (eg, diazepam). Initial management must focus on adequate use of atropine. Optimizing oxygenation prior to the use of atropine is recommended to minimize the potential for dysrhythmias.
de Silva et al studied the treatment of organophosphate poisoning with atropine and 2-PAM and, later the same year, with atropine alone.  They found that atropine seemed to be as effective as atropine plus 2-PAM in the treatment of acute organophosphate poisoning. The controversy continued when other authors observed more respiratory complications and higher mortality rates with use of high-dose 2-PAM. Low-dose (1-2 g slow IV) 2-PAM is the current recommendation. Studies are under way to assess the role of low-dose 2-PAM. Improved survival has been shown in patients with moderately severe OP poisoning who received early, continuous 2-PAM infusion compared with those who received intermittent boluses. 
A meta-analysis and review of the literature performed by Peter et al emphasized optimal supportive care along with discriminating use of 2-PAM, especially early in the course of treatment of moderately to severely OP poisoned patients, are the hallmarks of treatment.  More prospective data are required.
Intraosseous administration has been found as effective as intravenous infusion for rapid delivery of atropine and midazolam into the bloodstream, in studies in pigs. Unlike intravenous administration, intraosseous administration can be conveniently performed by rescuers wearing personal protective equipment to prevent contamination. [19, 20]
Because large amounts of atropine may be required for patients with organophosphate poisoning, reconstitution of powdered atropine is a viable option, especially in mass-casualty settings.  Rajpal et al demonstrated the clinical safety and efficacy of sublingual atropine to healthy volunteers. This may offer another route of administration for the OP poisoned patient, especially in a mass-casualty scenario. 
Intravenous glycopyrrolate or diphenhydramine may provide an alternative centrally acting anticholinergic agent used to treat muscarinic toxicity if atropine is unavailable or in limited supply. Additionally, Yavuz et al demonstrated reduced myocardial injury and troponin leak in fenthion-poisoned rats treated with diphenhydramine. 
A single-center, randomized, single-blind study by Pajoumand et al found a benefit to magnesium therapy in addition to standard oxime and atropine therapy in reducing hospitalization days and mortality rate in patients with organophosphate poisoning.  The mechanisms appear to be inhibition of acetylcholine (ACh) and organophosphate antagonism. A phase II study of magnesium therapy in 50 patients with acute organophosphate poisoning reported no adverse reactions.  Larger randomized studies are needed to demonstrate the efficacy of magnesium in this setting.
Possible future interventions include neuroprotective agents used to prevent nerve damage and bioscavengers aimed to prevent AChE inhibition by nerve agents or organophosphate. Investigations into adjunctive and alternative therapies have mostly used animal models and have resulted in variable conclusions. [26, 27, 28]
These agents act as competitive antagonists at the muscarinic cholinergic receptors in both the central and the peripheral nervous system. These agents do not affect nicotinic effects.
Initiated in patients with OP toxicity who present with muscarinic symptoms.
Competitive inhibitor at autonomic postganglionic cholinergic receptors, including receptors found in GI and pulmonary smooth muscle, exocrine glands, heart, and eye.
The endpoint for atropinization is dried pulmonary secretions and adequate oxygenation. Tachycardia and mydriasis must not be used to limit or to stop subsequent doses of atropine. The main concern with OP toxicity is respiratory failure from excessive airway secretions.
Indicated for use as an antimuscarinic agent to reduce salivary, tracheobronchial, and pharyngeal secretions. Does not cross the blood-brain barrier. Can be considered in patients at risk for recurrent symptoms (after initial atropinization) but who are developing central anticholinergic delirium or agitation.
Since glycopyrrolate does not cross BBB, it is not expected to control central cholinergic toxicity. Bird et al suggested that atropine (rather than glycopyrrolate) was associated with lower, early OP-induced mortality
Antidotes, OP poisoning
These agents prevent aging of AChE and reverse muscle paralysis with OP poisoning.
Nucleophilic agent that reactivates the phosphorylated AChE by binding to the OP molecule. Used as an antidote to reverse muscle paralysis resulting from OP AChE pesticide poisoning but is not effective once the OP compound has bound AChE irreversibly (aged). Current recommendation is administration within 48 h of OP poisoning. Because it does not significantly relieve depression of respiratory center or decrease muscarinic effects of AChE poisoning, administer atropine concomitantly to block these effects of OP poisoning.
Signs of atropinization might occur earlier with addition of 2-PAM to treatment regimen. 2-PAM administration is not indicated for carbamate exposure since no aging occurs.
These agents potentiate effects of gamma-aminobutyrate (GABA) and facilitate inhibitory GABA neurotransmission.
For treatment of seizures. Depresses all levels of CNS (eg, limbic and reticular formation) by increasing activity of GABA.
What would you like to print?